This may happen suddenly as the drugs take effect immediately or over a long period of time as continuous use of the drug has built up in the system of the user. When an OD occurs, the side effects of the drug takes on a catastrophically increased potency and can lead to long-term damage or even death. Other effects may even surface that would not have occurred if the drug was used within the recommended dosage. Sometimes, it is even the therapeutic effect of the drug that becomes excessive in an overdose, to the point where it becomes injurious or even fatal. The symptoms of drug overdose vary depending on the type of drug that has been consumed but there are ways to counteract cases of drug overdose if it’s not too late and permanent damage is done.
The Mechanism of Drug Overdose
Illegal drugs and prescription drugs have an effect on the central nervous system. Depending on the drug and the use for which it is taken, the central nervous system may be sped up (stimulated) or slowed down (depressed). When such drugs are taken in moderation or according to a doctor’s recommendation, a measure of control of the nervous system is surrendered to the drug. In the case of an overdose, there is a likelihood of serious brain damage that can lead to coma or even death.
In most cases of drug overdose, the cause of death is respiratory failure. Drugs that depress the nervous system especially can cause the user to become extremely weak, so much so that they lose consciousness. Next, they stop breathing and consequently die from lack of oxygen. It is almost impossible for the person suffering from an overdose to notice or recognize the symptoms. Everything would appear perfectly normal till they pass out and probably die. It would take someone else with a keen understanding of the telling signs to know that someone else has overdosed on a drug.
Drug Overdose Symptoms
There are different symptoms for drug overdose depending on the drug that has been overdosed on. These symptoms can also be broadly divided on whether the drug is a stimulant or a depressant. Symptoms for stimulants may include vomiting, convulsions, hallucinations, etc. Symptoms for depressant drugs may include difficulty in breathing, coma, impaired coordination, etc. heroin, cocaine and methamphetamines are some of the most common drugs related to ODs. It is important to be able to determine what drug has been overdosed on because then it would be easier to do something to reverse the effects.
What are the symptoms of an overdose?
Depending on the drug, the symptoms of an overdose either speed up or slow down the central nervous system to a dangerous rate. Drugs that are stimulants will cause hyperventilation, a rapid heart rate, and even heart attack or stroke.
Here are some of the specific overdose symptoms of these drugs.
Heroin overdose symptoms: Heroin overdose is common because it is an illegal drug and so the dosage is not regulated nor is there any real information about the purity of the drug as other harmful substances might have been mixed with it. After a heroin overdose, the user’s breathing will slow down and the body temperature will drop. Convulsions, vomiting, foamy mouth, and a bluing of the finger tips and toes may occur.
Cocaine overdose symptoms: The severity of cocaine overdose depends on the type of cocaine (whether it is crack cocaine which is absorbed faster) or the means of administration. Milder symptoms may be seizures, nausea, arrhythmia, hyperventilation and the more serious symptoms may be a heart attack, stroke, and respiratory failure.
Methamphetamine overdose symptoms: due to the mechanism with which methamphetamines work, there may be a delayed reaction in cases of overdose. The fact that an overdose might not be immediately noticeable makes overdosing on methamphetamines even more dangerous. Symptoms may include a rapid heart rate, hyperventilation, fever, and even stroke or a heart attack.
What happens to the body during an overdose?
During an overdose what happens to the body is that the brain becomes overwhelmed by a dangerous dose of poisonous chemicals, which then causes the brain to neglect necessary functions such as breathing. The most common cause of death during an overdose is respiratory failure.
Medications for Drug Overdose
Depending on the drug that has been overdosed on, there are several medications that have proved effective in reversing the effects of the overdosed drug provided they are administered when it is not yet too late. Narcan (naloxone) is effective against a lot of opioid overdose. It can be sprayed through the nose of the patient or injected intravenously. Naloxone is effective against drugs like heroin, morphine, oxycodone, methadone, fentanyl, codeine, buprenorphine, etc. Unfortunately, there is not yet any effective pharmacological antidote to fight cocaine overdose. However, some drugs may be used to reverse the symptoms from a cocaine overdose. Benzodiazepines like lorazepam, midazolam, diazepam are common in the treatment or management of cocaine overdose.
Drug Overdose Statistics
Deaths from drug overdose have been a problem for a long time and it seems to get worse every year. Here are some of the alarming statistics about drug overdose.
- 2014 marked the worst year with the most recorded deaths from drug overdose.
- More than 60% of OD cases involves an opioid.
- Almost 80 people in America die every day from opioid overdose.
- From 1999 to date, the amount of prescription opioids sold in the U.S. has gone up by 400%.
- Almost directly correlating to the amount of prescription opioids sold in the U.S. over the last 15 years, the number of related deaths have also quadrupled.
- Deaths from prescription drugs, opioid pain relievers, heroin, and benzodiazepines have all been on a steady rise since 1999.
- Every day, there are over 1000 emergency cases of prescription opioids misuse.
- An intentional drug overdose is a common form of suicide and according to the WHO, over a million people take their own lives every year.
Do drug overdoses always lead to death?
No, drug overdoses do not always lead to death if the person receives immediate medical attention. An overdose may render a person unconscious or put him or her in a coma if that person is lucky.
Addiction Treatment Help
Speak Privately With a Rehab Specialist
24/7 100% Free & Confidential Addiction Treatment Helpline.
Receive free information today!
We can help you to:
- Find the best rehab center or treatment program in your area
- Verify if your insurance can cover the costs of treatment